Illinois, 2013

Flooding in Illinois, December 24 to 31, 2013

December 24 to 31, 2013 · NWS PAH · 9 events in 8 counties and zones

Heavy rainfall shortly before Christmas caused sharp rises on regional rivers. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between the 20th and 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rainfall shortly before Christmas caused sharp rises on regional rivers. The heavy rainfall was caused by a slow-moving cold front that passed across the Lower Ohio and Mid Mississippi Valleys between the 20th and 22nd. Several low pressure systems moved north-northeast along the front, touching off numerous showers and thunderstorms. Generally only minor river flooding was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 3:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Dec 24, 3:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
301 AM CST Tue Dec 24 2013

.SHORT TERM...(Today through Thursday night)
ISSUED AT 301 AM CST TUE DEC 24 2013

Sct flurries continue mainly east of the Mississippi. Should move
out by daybreak. Basically a dry forecast despite a fairly active
mid level flow pattern...mainly affecting cloud cover. Could be some
flurries or very light snow showers Wednesday morning with a H5
trof forecast to move across the area. After a very cold day
today, temperatures should moderate some Wed/Thur.

.LONG TERM...(Friday through Monday)
ISSUED AT 301 AM CST TUE DEC 24 2013

The main upper level pattern to start out the long term forecast is
comprised of a ridge in the west and a longwave trough in the
eastern half of the country. Models continue to swing a shortwave
trough through the area on Friday...but it continues to look like a
dry passage. A few model runs back, it appeared there was going to
be a good drop in temperatures in association with this feature, but
with the past several runs and including the 00Z run of the
GFS/ECMWF, this does not seem to be the case anymore. In fact, highs
on Friday, will likely be in the 40s. This warming trend will
continue into Saturday as temps surge as the upper flow becomes more
southwesterly. ahead of an approaching boundary coming in from the
northwest Highs near 50 are looking more and more likely.

The aforementioned front will pass through the area on Sunday with
clouds and possible precipitation being post frontal. Models are
not advertising any QPF with this system and have not really been
doing so for the past several runs. There does seem to be decent
lower level moisture with this frontal passage...but not sure if it
will be enough for measurable precipitation. To avoid flip flopping
though, will maintain the slight chance mention for now. With the
mid/upper level being so dry, do not expect much right now though in
the way of precipitation, which could be a rain or snow in our
north, depending on the timing of the cold air.

Colder air will make its way into the area behind this front and
send temperatures back down to well below normal for Sunday night
into Monday. Once we return to northwest flow pattern aloft...it
looks to stay that way for several days. Minor perturbations in the
flow could yield more clouds or even a minor precipitation event,
but there is not enough consistency between models to advertise
anything at this point in the forecast.

&&

.AVIATION...
ISSUED AT 301 AM CST TUE DEC 24 2013

Areas of MVFR cigs movg SE producing sct flurries, will translate
east and out of the area early this morning. Should be mainly
clear after that. NNW winds up to 10 kts will become light and
variable later today and tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 24, 3:03 AM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 AM CST TUE DEC 24 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 AM CST TUE DEC 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RIVER FLOODING WILL CONTINUE AT SOME POINTS ACROSS THE REGION. REFER
TO THE WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING WILL CONTINUE AT SOME POINTS ACROSS THE REGION. REFER
TO THE WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Gallatin

When
December 24, 6:00 AM CST to December 31, 11:59 PM CST
Where
Gallatin County, Shawneetown to 2.05 mi E of Shawneetown
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were underwater, along with river access roads and a boat ramp.

Flood, Wabash

When
December 24, 7:00 AM CST to December 31, 11:59 PM CST
Where
Wabash County, 1.62 mi ENE of Mt Carmel to 1.4 mi SE of Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.428, -87.742

Water began to flow over County Road 1280 on the north side of Mt. Carmel. A city street that parallels the river was closed. A local restaurant along the river also was closed. Several local river roads flooded. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only. Many river cabins became inaccessible.

Flood, White

When
December 24, 2:30 PM CST to December 31, 11:59 PM CST
Where
White County, Maunie to 1.08 mi SSW of Rising Sun
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred along the Wabash River. Low-lying woods and fields were underwater.

Flood, Jackson

When
December 24, 3:15 PM CST to December 30, 10:45 PM CST
Where
Jackson County, 1.37 mi W of Mt Carbon to 2.45 mi WNW of Mt Carbon
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
37.751, -89.355

Moderate flooding occurred along the Big Muddy River. Floodwaters began to creep into residential neighborhoods along the river on the south end of Murphysboro. Low-lying fields and woodlands were underwater, along with a riverside park. At the Murphysboro river gage, the river crested at 28.39 feet on the 26th. Flood stage is 22 feet.

Flood, Franklin

When
December 24, 4:00 PM CST to December 28, 1:00 AM CST
Where
Franklin County, 1.48 mi SE of Zeigler to 1.32 mi S of Zeigler
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.886, -89.030

Minor flooding occurred along the Big Muddy River. Low-lying fields and woodlands were flooded.

Flood, White

When
December 24, 7:00 PM CST to December 31, 11:59 PM CST
Where
White County, 1.94 mi SE of Carmi to 1.14 mi SE of Carmi
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.060, -88.144

Minor flooding occurred along the Little Wabash River. Some county roads were inundated. Low-lying fields and woodlands were underwater.

Flood, Wayne

When
December 24, 7:00 PM CST to December 31, 9:00 PM CST
Where
Wayne County, 5.92 mi E of Mt Erie to 0.47 mi SSE of Ellery
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.525, -88.121

Flooding of the Little Wabash River affected low-lying fields and woodlands. A 42-year-old woman died after driving her car into the backwaters of the Little Wabash River northeast of Fairfield. Using an airplane, state police located her body beneath ice not far from the abandoned car. She was taken to a local hospital, where she was pronounced dead of hypothermia.

Flood, Massac

When
December 27, 6:00 PM CST to December 31, 11:59 PM CST
Where
Massac County, Brookport
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
37.120, -88.630

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were flooded, including riverside parks. River access roads were flooded.

Flood, Pulaski

When
December 29, 3:00 AM CST to December 31, 11:59 PM CST
Where
Pulaski County, Olmsted to 0.48 mi SSE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Minor flooding occurred along the Ohio River. Low-lying fields and woodlands were flooded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Wayne2013-12-2742FemaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486182, 487214, 487211, 486189, 486188, 486190, 487166, 486184, 486185.